Thunderstorm Wind, Mower
- When
- May 6, 3:41 PM CST
- Where
- Mower County, 1 mi E of Dexter
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.720, -92.700
A cold front moved across southeast Minnesota in the late afternoon and evening hours on May 6. Scattered severe thunderstorms developed and produced hail the size of pennies and nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A cold front moved across southeast Minnesota in the late afternoon and evening hours on May 6. Scattered severe thunderstorms developed and produced hail the size of pennies and nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 6, 2:27 PM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 327 PM CDT TUE MAY 6 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA TONIGHT INTO WED... SHRA/TSRA CHANCES AGAIN THU NIGHT THRU FRI NIGHT...TEMPERATURES THROUGH THE PERIOD. DATA ANALYSIS AT 18Z HAD LOW PRESSURE OVER THE CENTRAL DAKOTAS WITH A WARM FRONT FROM SOUTHEAST ND TO SOUTHEAST WI. WV IMAGERY SHOWED ONE SHORTWAVE OVER WESTERN ND AND OTHER WEAKER WAVES OVER EASTERN SD/WESTERN MN. SFC OBS SHOW BOUNDARY LAYER MOISTURE RETURNING THRU THE PLAINS IN THE DEEPER MOISTURE PLUME. DEW POINTS HAVE CHANGED LITTLE OVER THE FORECAST AREA SINCE 14Z...WITH TAMDAR SOUNDINGS SHOWING AIRMASS MIXED TO 800MB AND DRIER AIR ALOFT MIXING TO THE SFC. THE SLOWER DEW POINT RISE LIMITING SFC BASED CAPE THIS AFTERNOON...WITH VALUES ACROSS MUCH OF THE FORECAST AREA IN THE 200- 400 J/KG RANGE. CAPES IN EXCESS OF 1K J/KG CONFINED TO WESTERN IA/SOUTHWEST MN WHERE TEMPS AROUND 80F AND DEW POINTS INTO THE LOWER 50S. LOW LEVEL MOISTURE RETURN/THETA-E CONVERGENCE INTO THE WARM FRONT COUPLED WITH WEAK LIFT FROM THE SHORTWAVES TRIGGERING SCT -SHRA/TSRA ACROSS SOUTHERN MN INTO SOUTHEAST SD. WHERE CLOUDS/SHRA PREVAIL...TEMPS IN THE MID 50S AND 60S. TEMPS IN THE UPPER 70S-LOWER 80S SOUTH OF THE WARM FRONT. 06.12Z NAM/GFS INITIALIZED REASONABLY WELL BUT NOT WITHOUT SOME DIFFERENCES. PER RA-OBS...GFS BETTER WITH 700-300MB HGTS OVER MUCH OF THE SOUTHERN PLAINS/ROCKIES TO THE NORTHERN ROCKIES. NAM BETTER WITH SFC-850MB MOISTURE OVER THE CENTRAL PLAINS...AS GFS AROUND 5F TOO HIGH WITH SFC DEW POINTS ACROSS THE CENTRAL PLAINS/UPPER MIDWEST AND 2C TO 4C TOO HIGH WITH 850MB DEW POINTS ACROSS THE CENTRAL PLAINS. EVEN WITH THE DIFFERENCES...NAM/GFS OFFER QUITE SIMILAR SOLUTIONS FOR TONIGHT INTO FRI NIGHT. DPROG/DT OF 500MB HGTS AT 06.12Z SHOWED NAM/GFS RUNS OF 04.12Z AND 05.12Z VERIFIED QUITE WELL ACROSS NOAM AND GENERALLY OFFER A COMPROMISE OF THEIR EARLIER RUNS. SLIGHT EDGE AND BETTER RUN-TO-RUN CONSISTENCY TO GFS. THRU 36HRS... MODEL RUN-TO-RUN CONSISTENCY REMAINS QUITE GOOD WITH THE SHORTWAVE TROUGH TO CROSS THE REGION. TREND IS SLOWER/STRONGER WITH THE SHORTWAVE TROUGH INTO THE SOUTHERN PLAINS. MODELS CONVERGING ON STRENGTH WITH THE NEXT TROUGH INTO OR/WA/BC. FOR 36-60HRS TREND IS TOWARD THE SLOWER SOLUTIONS WITH THE TROUGH INTO THE NORTHERN ROCKIES. CONSISTENCY GOOD WITH THE TROUGH INTO THE MID MS VALLEY. FOR 60-84HRS GFS SHOWS REASONABLE RUN-TO-RUN CONSISTENCY AS A PORTION OF THE NORTHERN ROCKIES TROUGH SHEARS EAST ACROSS THE NORTHERN PLAINS. DIFFERENCES DEVELOP WITH THE AMOUNT OF ENERGY LEFT BEHIND OVER THE CENTRAL ROCKIES...WITH NAM STRONGER THAN ECMWF/UKMET AND ALL GFS ENSEMBLE MEMBERS. CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED NAM/GFS WERE A BIT STRONG WITH THE SFC LOW/TROUGH OVER THE DAKOTAS AND WERE BOTH TOO ROBUST BRINGING THE SFC MOISTURE RETURN INTO THE AREA...ESPECIALLY GFS. PER WV IMAGERY...NAM LOOKS A BIT BETTER THAN GFS WITH THE SHORTWAVE DETAIL ACROSS ND/SD/MN/NEB...BUT STILL LOOKS A BIT OFF ON THE DETAIL. BOTH MODELS STRUGGLED WITH THE 12Z-18Z PRECIP ACROSS THE CENTRAL CONUS. AGAIN SOME SIGNALS TO FAVOR NAM AND OTHERS TO FAVOR GFS...AND NO CLEAR MODEL FAVORITE THIS CYCLE. FAVORED A MODEL/ENSEMBLE CONSENSUS THIS CYCLE. SHORT-TERM FORECAST CONFIDENCE AVERAGE. IN THE SHORT TERM...MOISTURE RETURN CONTINUES/INCREASES INTO THE EVENING AS LOW LEVEL JET STRENGTHENS AND MOVES EAST. EVEN WITH THE INCREASE OF MOISTURE...MIXED LAYER CAPE VALUES REMAIN IN THE 400- 800 J/KG RANGE THRU THE EARLY EVENING...BEFORE DIMINISHING AFTER SUNSET. 0-6KM BULK SHEAR REMAINS AROUND 35KTS. STRONGER FORCING/LIFT AHEAD OF THE SFC LOW/FRONT AND MID LEVEL SHORTWAVE ARRIVE AND MOVE ACROSS DURING THE OVERNIGHT HOURS...CENTERED IN THE 06Z-09Z TIME- FRAME. STILL APPEARS THERE MAY BE A SMALL SEVERE THREAT THRU EARLY EVENING...BUT LOOKING QUITE ISOLATED DUE TO OVERNIGHT TIMING OF FORCING/LIFT AND MARGINAL CAPE/SHEAR. WITH GOOD MODEL/ENSEMBLE CONSENSUS FOR SHRA/TSRA WITH THE LOW/FRONT PASSAGE TONIGHT RAISED LATE EVENING/OVERNIGHT POP TO CATEGORICAL. SOME MOISTURE/LIFT LINGERS OVER MAINLY THE SOUTHEAST END OF THE FORECAST AREA WED MORNING AS THE FRONT CONTINUES TO PUSH EAST THRU THE AREA. CONTINUED -SHRA/ISOLATED -TSRA CHANCES WED MORNING. REMOVED SMALL -SHRA CHANCE FROM WED AFTERNOON AS SUBSIDENCE/DRYING/BRISK NORTHWEST WINDS SPREAD ACROSS THE AREA IN THE WAKE OF THE LOW/FRONT. COOLER...DRIER AIRMASS SPREADS ACROSS THE AREA FOR WED NIGHT/THU AS CANADIAN HIGH PRESSURE AND WEAK SHORTWAVE RIDGING ALOFT SLIDE ACROSS THE AREA. PIECES OF ENERGY SHEAR EAST OUT OF THE NORTHERN ROCKIES TROUGH AND ACROSS THE AREA FOR THU NIGHT INTO FRI NIGHT. FIRST OF THESE MOVES ACROSS THE AREA THU NIGHT WITH ANOTHER FRI NIGHT. WEAK PV ADVECTION...WEAK/MDT 850-700MB WARM ADVECTION AND ISENTROPIC LIFT IN THE 290-300K LAYER ACCOMPANY THESE FEATURES. QUESTION REMAINS AMOUNT OF MOISTURE AVAILABLE FOR THIS FORCING/LIFT TO WORK WITH. MODELS INDICATE MODEST MOISTURE AT BEST. DID HONOR FIRST WAVE WITH A SMALL -SHRA CHANCE WEST OF THE MS RIVER THU NIGHT. PREVIOUS GRIDS HAD A SMALL -SHRA CHANCE FRI NIGHT AND LOOKS GOOD AND CONTINUED THIS FOR NOW. MAY YET NEED A SMALL -SHRA CHANCE FRI BUT LEFT THIS PERIOD DRY AT THIS TIME AS IT BLENDS WELL WITH NEIGHBORING GRIDS. WITH SHRA/TSRA INTO A DRIER BOUNDARY LAYER AIRMASS TONIGHT...FAVORED COOLER OF GUIDANCE LOWS. WITH SOME SUNSHINE FOR WED AFTERNOON... FAVORED WARMER GFS MAV MOS HIGHS. USED A BLEND OF GUIDANCE LOWS/ HIGHS FOR WED NIGHT/THU. GUIDANCE LOWS FOR THU NIGHT QUITE SIMILAR AND LOOK TO BE IN THE BALLPARK FOR NOW. USED WARMER GFS ENSEMBLE MOS HIGHS FRI...WHICH BLEND WELL WITH NEIGHBORING GRIDS. USED A BLEND OF GFS MEX/ENSEMBLE MOS AND HPC GUIDANCE FOR LOWS FRI NIGHT. .LONG TERM...SATURDAY THROUGH TUESDAY 06.00Z MEDIUM RANGE MODELS IN REASONABLY GOOD AGREEMENT SAT INTO SUN AND OFFER IMPROVED RUN-TO-RUN CONSISTENCY FOR THESE DAYS. FOR MON/TUE ECMWF/GFS SHOW GOOD RUN-TO-RUN CONSISTENCY WITH THEIR 05.00Z RUNS...BUT REMAIN 180 DEGREES OUT OF PHASE WITH POSITIONS OF TROUGHS/RIDGES ACROSS NOAM. GFS SHOWS THE BETTER RUN-TO-RUN CONSISTENCY WITH ITS 05.00Z RUN AND SUPPORTED BY ITS ENSEMBLE MEAN. OPERATIONAL ECMWF RUN REMAINS MORE PROGRESSIVE WITH FEATURES IN THE QUASI-ZONAL FLOW MON/TUE. FORECAST CONFIDENCE AVERAGE FOR SAT/SUN WITH THE BETTER MODEL/ENSEMBLE CONSISTENCY...THEN ON THE LOW SIDE FOR MON/TUE AS MODEL SOLUTIONS DIVERGE. WITH CONFIDENCE REMAINING LOW OUT ON DAYS 6/7...SIDED WITH THE PMDEPD ENSEMBLE/MODEL CONSENSUS THESE DAYS. TIGHTENING MODEL CONSENSUS FOR A MID LEVEL TROUGH/ SHORTWAVE TO MOVE ACROSS THE REGION SAT/SUN. APPEARS DEEPER MOISTURE/INSTABILITY TO REMAIN SOUTH OF THE AREA...WITH CHANCE -SHRA SAT INTO SUN REASONABLE. NON-ECMWF MODEL/ENSEMBLE CONSENSUS SLIDE A SFC HIGH AND SHORTWAVE RIDGE AXIS ALOFT ACROSS THE REGION FOR SUN NIGHT/MON AND LEFT THESE PERIODS DRY. NEXT TROUGH DIGS INTO THE PLAINS STATES BY TUE WITH INCREASING MOISTURE/INSTABILITY INTO THE AREA FOR TUE. DESPITE LOW CONFIDENCE CHANCE SHRA/TSRA TUE LOOKS FOR NOW. WITH PLENTY OF UNCERTAINTY IN THE DETAILS...ESPECIALLY BY MON...USED A BLEND OF GFS MEX/ENSEMBLE MOS AND HPC GUIDANCE FOR HIGHS/LOWS THRU THE PERIOD. && .AVIATION...TONIGHT AND WEDNESDAY A WARM FRONTAL BOUNDARY EXTENDED FROM AN AREA OF LOW PRESSURE OVER SD EASTWARD THROUGH CENTRAL MN INTO CENTRAL WI. SOME SHRA/TS ACTIVITY WAS OCCURRING ALONG AND AHEAD OF THIS FRONTAL BOUNDARY WITH KRST/KLSE TAF SITES REMAINING SOUTH OF THIS ACTIVITY. HAD VCTS/VCSH AT 18Z TAF ISSUANCE FOR KRST/KLSE 21-24Z TIME FRAME...BUT BECOMING DOUBTFUL THIS INDEED WILL OCCUR WITH BEST FORCING NORTH OF THE AREA. BETTER CHANCES...IN FACT LIKELIHOOD OF SHRA/TS AT KRST/KLSE TAF SITES WILL OCCUR LATER THIS EVENING IN THE 04-06Z TIME FRAME AS THE LOW OVER THE DAKOTAS MOVES INTO SOUTHERN MN WITH A COLD FRONT TRAILING THROUGH SOUTHWEST MN INTO NEBRASKA. LIFT AND MOISTURE CONVERGENCE AHEAD OF THE FRONT WILL PRODUCE SCATTERED CONVECTION... WHICH WILL AFFECT THE KRST/KLSE TAF SITES. HAVE INCLUDED MVFR CONDITIONS FROM 04-12Z TIME FRAME WITH THIS CONVECTIVE ACTIVITY. THE COLD FRONT WILL PUSH THROUGH KRST TAF SITE 10-13Z TIME FRAME...AND THE KLSE TAF SITE 12-15 TIME FRAME. WINDS WILL BECOME NORTHWEST AND GUSTY BEHIND THE FRONT WITH GUSTS IN THE 20 TO 25KT RANGE. CLOUD HEIGHTS WILL DIP INTO IFR RANGE AT KRST 10-13Z. OTHERWISE...MVFR CONDITIONS EXPECTED TO CONTINUE BEHIND THE FRONT WITH BROKEN STRATOCUMULUS CLOUDS. CEILINGS EXPECTED TO BE IN THE 1500-2500FT RANGE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...RRS AVIATION..........SHEA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 550 AM CDT TUE MAY 6 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-071100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 550 AM CDT TUE MAY 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WARM FRONT WILL MOVE NORTH OF THE REGION TODAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING SOUTH OF THE WARM FRONT. BETWEEN 4 PM AND 10 PM...A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE CHANCES FOR THUNDERSTORMS WILL INCREASE AFTER MIDNIGHT AS A COLD FRONT APPROACHES THE AREA. HOWEVER...WITH ONLY LIMITED AMOUNTS OF INSTABILITY...THESE STORMS ARE NOT EXPECTED TO PRODUCE ANY SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE COLD FRONT WILL MOVE EAST OF THE AREA WEDNESDAY. ISOLATED THUNDERSTORMS MAY STILL OCCUR WEDNESDAY MORNING BUT THESE STORMS ARE NOT EXPECTED TO PRODUCE ANY SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER THAT MAY OCCUR THIS AFTERNOON AND EVENING...ONLY LOCALIZED SPOTTER ACTIVATION MAY BE NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. 04
The La Crosse radar (KARX), 122 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail was reported by the emergency manager at Enterprise rest area near mile post 244 on Interstate 90.
Penny size hail was reported by a broadcast media employee in Dover.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93282, 87119, 87123.